Thunderstorm Wind, Pender
- When
- July 19, 8:35 PM EST
- Where
- Pender County, 0.69 mi S of Surf City
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.420, -77.550
Surf City Weather Flow site reported.
A small cluster of thunderstorms produced a wind gust in Pender County, NC.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILM wrote it up.
A small cluster of thunderstorms produced a wind gust in Pender County, NC.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jul 19, 7:27 PM EST, 1 hour 8 minutes earlier.
Area Forecast Discussion National Weather Service Wilmington NC 827 PM EDT Wed Jul 19 2023 .SYNOPSIS... The Bermuda High will keep conditions warm and muggy for several days, the heat likely peaking on Friday. Showers and thunderstorms will become more prevalent as a cold front approaches, although no specific day appears to be a washout. With the front stalled nearby next week, the heat will ease a bit and storms will continue to be scattered in coverage each day. && .UPDATE... Seabreeze pushed as far inland as central Horry and Columbus Counties, and is now fizzling out. Most of the area was spared of convection, with most of the divergence well to the west of the area. Only a couple of hotspots of MLCAPE at 2000+ J/kg and effective helicity at 100 m2/s2 allowed for some convection to spawn in a couple of areas. One was near Williamsburg and Georgetown Counties, the other was near the NC coastal plain, which is currently pushing towards the Pender County coast. This looks to be the only convective action for the evening. Some parts in Pender County could get gusty at times, with DCAPE up to 1000 J/kg persisting. This activity should push offshore within the next 30 minutes or so. Since most of the area has remained dry, confidence is a little lower regarding fog. Updated 00Z TAF discussion found below. && .NEAR TERM /THROUGH THURSDAY/... Some convection developing along trough inland just north of area. Otherwise still quiet across the area. Expect isolated sea breeze convection, but mainly localized outflow and differential heating driving convection. Any storms that develop will be driven eastward in a westerly steering flow aloft. SPC continues to have all of the local forecast area in a Marginal Risk (level 1 of 5) for severe thunderstorms today. The main threat would be damaging wind gusts as dry air aloft contributes to higher DCAPE values near or over 1000 j/kg. Pcp water values remain up near 1.99 in a juicy summertime airmass with sfc temps in the mid 90s and dewpoints in the 70s allowing for torrential rain and isolated flooding possible. Sfc based CAPE increasing to greater than 3000 J/kg during the late afternoon further supporting the potential for convection. Expect most storms to diminish by late evening as diurnal heating cuts off. Should see some debris cloudiness overnight with overnight lows in the mid 70s. May see some fog/haze or low clouds toward morning, but fog chance will be less due to increasing boundary layer winds. Thurs should be an active severe weather day with SPC highlighting the local area with a Slight Risk (level 2 of 5) with main threat of damaging winds. Another hot day today with aftn temps once again in the mid 90s and dewpoints in the mid to upper 70s will produce CAPE greater than 2000 j/kg, pcp water values greater than 2 inches, with winds increasing tomorrow aftn with greater storm organization possible. An SPS was issued today for Heat Index Values below heat advisory thresholds, and may need another statement tomorrow deepening on how the convection pans out. && .SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/... Strong thunderstorms with isolated severe wind gusts and perhaps a brief tornado will remain possible into Thursday evening and night as storms trek southeastward through the area. SPC has maintained a Slight risk for severe thunderstorms (threat level 2 of 5), with the main threat damaging winds to around 60 mph and lesser threats for an isolated tornado and isolated large hail. As the night progresses and instability decreases, expect a general downward trend in the strength and coverage of storms. Overnight lows will be modulated by the outflow of storms and debris clouds that hang around through the night. Overall, lows should end up in generally in the middle 70s. On Friday, shortwave ridging and associated subsidence will keep a cap on convection across much of the area. However, typical pop-up showers and thunderstorms along the sea breeze and inland near the piedmont trough will remain possible. A cold front just north of the area will turn winds to westerly on Friday with WNW winds aloft, and this will contribute a downslope flow that will help bring temps well into the 90s. The downslope flow and subsidence aloft will help to bring dewpoints down some, and this may act to keep heat indices from getting much above Heat Advisory criteria of 105F. The Advisory still appears warranted at this point, but how low the dewpoints go will modulate how high the heat indices reach. On Friday night, convection to our south and southwest may throw extensive mid- and high-level clouds over the area, keeping temps a bit warmer than if it were clear. Low-mid 70s are forecast given the somewhat lower dewpoints, but if these clouds come to fruition early in the night, temps may need to be bumped up slightly. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... The cold front is expected to stall near or over the region for much of the period. Periodic shortwaves can help to enhance convective coverage during each day if they are favorably timed with peak heating. The position of the front will also modulate which areas are more likely to see more widespread development, with areas to the south of the front more likely to see convection than north of it. Model guidance suggests that the front may settle far enough south to spare much of the area from widespread development each day, so no single day appears to be a washout. Somewhat drier dewpoints filtering in behind the front will keep instability down across the north, thus reducing chances for pop-up convection there, except near the sea breeze. With the region remaining on the front side of mid-level troughing potentially until midweek, occasional enhancements to convective coverage will remain possible through the end of the period. Temperatures will largely favor near to slightly- below normal through the period, with highs around 90F and lows mainly in the low 70s. && .AVIATION /00Z THURSDAY THROUGH MONDAY/... VFR through most, if not all, of the 00Z TAF period. Convection well to the north and south should have no impact on the terminals through the remainder of this evening. Have backed off on the confidence of fog and low stratus tonight, considering slightly elevated winds overnight and an overall dry regime. Westerly flow continues, with SSW winds building at the coastal terminals early Thursday afternoon with the seabreeze. Threw in PROB30 groups at KILM, KCRE, and KMYR after 20Z to represent TSRA chances. Extended Aviation Outlook...Lingering moisture Thursday night may lead to MVFR/IFR issues in the form of low cloud ceilings. A surface front will stalls in the vicinity late Friday through the weekend, bringing convection chances during the late morning through late evening each day. && .MARINE... Through Thursday...Southerly winds increase between Bermuda High and surface trough inland. Stiff S Winds will remain 15 to 20 kts with gusts up to 25 kts will veer slightly tonight due to sfc trough moving through. Winds on Thurs will continue out of the SW up to 20 kts with gusts to 25 kts. This will push seas up to 3 to 4 ft with a longer period easterly swell up to 9 seconds mixing in. Thursday night through Monday... Southwest to west-southwesterly winds continue through Friday as a cold front approaches from the north. Speeds in the 15-20 kt range on Thursday night and seas rising into the 3-5 ft range will relax on Friday into the 10-15 kt range while seas fall into the 2-4 ft range. As the cold front stalls, expect winds to average a westerly direction through most of the weekend with speeds around 10 kts or less. Seas further relax into the 2-3 ft range on Saturday and persist through the end of the period while winds become more variable as the front meanders and slowly washes out. Waves will largely be driven by wind waves with a weak longer-period ESE swell persisting. && .ILM WATCHES/WARNINGS/ADVISORIES... SC...None. NC...None. MARINE...None. && SYNOPSIS...ILM UPDATE...IGB NEAR TERM...RGZ SHORT TERM...ABW LONG TERM...ABW AVIATION...IGB MARINE...RGZ/ABW
Hazardous Weather Outlook National Weather Service Wilmington NC 306 PM EDT Wed Jul 19 2023 NCZ110-201915- Coastal Brunswick- 306 PM EDT Wed Jul 19 2023 ...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Risk of Rip Currents. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a Slight Risk (Risk Level 2 of 5) on Thursday, mainly due to the potential for damaging thunderstorm wind gusts. A Heat Advisory may be needed Thursday, with greater potential on Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SCZ054-201915- Coastal Horry- 306 PM EDT Wed Jul 19 2023 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northeast South Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement for Strong Longshore Current. Moderate Risk of Rip Currents. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a Slight Risk (Risk Level 2 of 5) on Thursday, mainly due to the potential for damaging thunderstorm wind gusts. A Heat Advisory may be needed Thursday, with greater potential on Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ106-108-SCZ056-201915- Coastal Pender-Coastal New Hanover-Coastal Georgetown- 306 PM EDT Wed Jul 19 2023 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement for Strong Longshore Current. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a Slight Risk (Risk Level 2 of 5) on Thursday, mainly due to the potential for damaging thunderstorm wind gusts. A Heat Advisory may be needed Thursday, with greater potential on Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-055-058-059- 201915- Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover- Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion- Williamsburg-Inland Georgetown-Central Horry-Northern Horry- 306 PM EDT Wed Jul 19 2023 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a Slight Risk (Risk Level 2 of 5) on Thursday, mainly due to the potential for damaging thunderstorm wind gusts. A Heat Advisory may be needed Thursday, with greater potential on Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. AMZ250-252-254-256-201915- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 306 PM EDT Wed Jul 19 2023 This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Wilmington NC
715 PM EDT Wed Jul 19 2023
SCZ055-056-192345-
Coastal Georgetown SC-Inland Georgetown SC-
715 PM EDT Wed Jul 19 2023
...A strong thunderstorm will impact portions of southeastern
Georgetown County through 745 PM EDT...
At 714 PM EDT, Doppler radar was tracking a strong thunderstorm over
North Santee, or 10 miles southwest of Georgetown, moving east at 20
mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Georgetown, DeBordieu Colony, Yawkey South Island, Winyah Bay
Entrance and North Santee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3314 7928 3315 7935 3318 7940 3320 7942
3332 7949 3341 7915 3338 7914 3325 7918
3320 7917 3316 7920 3312 7925 3312 7927
TIME...MOT...LOC 2314Z 260DEG 15KT 3324 7940
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
SHKSpecial Weather Statement
National Weather Service Wilmington NC
738 PM EDT Wed Jul 19 2023
NCZ105-200015-
Inland Pender NC-
738 PM EDT Wed Jul 19 2023
...A strong thunderstorm will impact portions of northeastern Pender
County through 815 PM EDT...
At 738 PM EDT, Doppler radar was tracking a strong thunderstorm near
Murray Town, or 8 miles southeast of Wallace, moving southeast at 20
mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
White Stocking, Murray Town, Maple Hill and Watha.
This includes Interstate 40 between mile markers 392 and 395.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3448 7767 3464 7798 3472 7788 3472 7768
3460 7763
TIME...MOT...LOC 2338Z 299DEG 9KT 3469 7786
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
SHKSpecial Weather Statement
National Weather Service Wilmington NC
825 PM EDT Wed Jul 19 2023
NCZ105-106-200100-
Coastal Pender NC-Inland Pender NC-
825 PM EDT Wed Jul 19 2023
...A strong thunderstorm will impact portions of eastern Pender
County through 900 PM EDT...
At 824 PM EDT, Doppler radar was tracking a strong thunderstorm over
White Stocking, or near Burgaw, moving southeast at 15 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Burgaw, Surf City, Hampstead, Topsail Beach, White Stocking, Topsail,
Maple Hill, Ashton, Woodside, Edgecomb, St. Helena and Pender
Memorial Hospital.
This includes Interstate 40 between mile markers 399 and 406.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3435 7764 3431 7770 3452 7795 3472 7777
3472 7768 3470 7767 3448 7758 3447 7757
3447 7756 3446 7754
TIME...MOT...LOC 0024Z 298DEG 10KT 3457 7782
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
SHKThe Morehead City radar (KMHX), 73 km away, was scanning. The volume nearest the first event began at 01:33 UTC.
1 thunderstorm wind. Local standard time, as filed.
Surf City Weather Flow site reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2023Every state in 2023This day in weather historyWarnings in North Carolina, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1121225.